Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2017, 4:54 PM CDT for Carter County, Jefferson County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 4:54 PM CDT (21:54 UTC)
- Expired
- Apr 16, 2017, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Carter County, OK, Jefferson County, OK
The radar
The Altus AFB radar (KFDR), 124 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
260
WUUS54 KOUN 162154
SVROUN
OKC019-067-162245-
/O.NEW.KOUN.SV.W.0101.170416T2154Z-170416T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
454 PM CDT SUN APR 16 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Jefferson County in southern Oklahoma...
Southwestern Carter County in southern Oklahoma...
* Until 545 PM CDT
* At 454 PM CDT, a severe thunderstorm was located 6 miles southwest
of Ringling, moving east at 5 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ringling and Cornish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3423 9785 3429 9759 3420 9753 3407 9751
3407 9756 3406 9756 3404 9776
TIME...MOT...LOC 2154Z 250DEG 6KT 3414 9770
HAIL...1.75IN
WIND...60MPH
$$
MAHALE2 follow-up statements
761
WWUS54 KOUN 162206
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
506 PM CDT SUN APR 16 2017
OKC019-067-162245-
/O.CON.KOUN.SV.W.0101.000000T0000Z-170416T2245Z/
Jefferson OK-Carter OK-
506 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN JEFFERSON AND SOUTHWESTERN CARTER COUNTIES...
At 505 PM CDT, a severe thunderstorm was located 5 miles north of
Grady, moving east at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ringling and Cornish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3429 9759 3420 9753 3407 9751 3407 9756
3406 9756 3404 9776 3415 9774 3425 9778
TIME...MOT...LOC 2205Z 290DEG 9KT 3410 9766
HAIL...1.75IN
WIND...60MPH
$$
MAHALE853
WWUS54 KOUN 162214
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
514 PM CDT SUN APR 16 2017
OKC019-067-162245-
/O.CON.KOUN.SV.W.0101.000000T0000Z-170416T2245Z/
Jefferson OK-Carter OK-
514 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL JEFFERSON AND SOUTHWESTERN CARTER COUNTIES...
At 513 PM CDT, a severe thunderstorm was located 4 miles northeast of
Grady, moving southeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ringling and Cornish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3407 9751 3407 9756 3406 9756 3404 9774
3413 9774 3421 9754 3420 9753
TIME...MOT...LOC 2213Z 296DEG 9KT 3407 9763
HAIL...1.75IN
WIND...60MPH
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:42 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 16, 2:42 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Norman OK 242 PM CDT Sun Apr 16 2017 .DISCUSSION... The main forecast challenges are severe thunderstorm and heavy rainfall/flooding potential now through Monday evening. No significant changes were made to the previous forecast. Pinpointing where and when storms occur for the rest of this afternoon through Monday remains very challenging. With abundant/near record values of available moisture (surface dewpoints in the 60s and precipitable water values generally 1-1.5" which are in the 90th percentile or higher for this time of year), heavy rainfall and localized flooding remain possible with any storm. There is some severe potential as well due to sufficient shear and moderate to fairly high values of potential instability (1000-3500 J/kg). At 230 pm, A few storms were forming in southern Oklahoma near Waurika and Pauls Valley where a maximum of precipitable water values around 1.5" was occurring and lift generated from a mid/upper disturbance over central Texas. This activity is expected to grow upscale and move northeast over the next several hours. Some large hail and perhaps damaging wind reports are possible with this activity as well as heavy rainfall, though this activity may stay somewhat unorganized due to marginal shear values (0-6 km bulk shear values 20-30 kt). Tornado potential remains very low due to marginal 0-1 km shear generally 10-15 kt, though will have to closely monitor as these values may increase to near 20-25 kt by 9 pm this evening across central and southern Oklahoma, especially as low level moisture will be quite high with low lifted condensation levels under 3000 ft AGL. There are two other areas to monitor for storm formation in the next few hours include 1) convergence along the effective cold front in far northern Oklahoma to southern Kansas (somewhere near a Woodward OK to Wichita KS line) and 2) convergence along a dryline/surface pressure trough over west Texas (somewhere near a Canadian TX to Snyder TX line). Storms seem to be more likely to form near the effective front where capping is weakest. Fewer storms are expected near the dryline. The environment supports high precipitation supercells/multicells (0-6 km shear values 25-40 kt). Large hail, possibly very large and bigger than golf balls, would be the main hazard with first supercells, then possibly transition into damaging winds as storms become clusters and/or lines as they move southeast. These storms appear to have a greater potential to be severe compared to the current storms in southern Oklahoma. Tornado potential still appear to be very low due to weak low level shear (0-1 km shear generally below 20 kt), but is not zero due to abundant low level moisture. After 10 pm this evening, one or more clusters of lines from the activity mentioned above (as depicted by the HRRR/ARW/NMM models) may still be ongoing, moving southeast generally, with a decreasing threat for severe weather. Heavy rainfall and flash flooding may be the greater concern. Some areas may not receive any rainfall. Patchy fog mention was added in northwestern Oklahoma where confidence of occurrence is moderate. On Monday and Monday evening, showers and storms may linger across the area, mainly southeastern Oklahoma, during the morning. Additional storm development is possible during the afternoon and evening, though storm coverage is expected to be lower compared to tonight. Locally heavy rainfall will be a concern, especially due to slow storm motions. Weaker wind shear should allow for lower chance for severe thunderstorms. Late Monday night through Wednesday afternoon, stronger capping and slightly drier mid/upper level air moving in should limit rain chances. Some fog development may occur late Monday night into Tuesday morning. Wednesday night into early Thursday, additional strong to severe thunderstorms may skirt the northern half of Oklahoma along an approaching cold front due to increasing wind shear and some instability. Locally heavy rainfall may be possible. Thursday night through early Saturday, more wet and stormy weather appears likely as moisture and lift increases ahead of a stronger mid/upper level system. Heavy rainfall may be the greater impact, though strong wind shear and sufficient instability may support severe thunderstorms. Exact impacts remain uncertain. Late Saturday into Sunday, quieter, drier, and cooler weather are forecast. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 58 75 59 82 / 60 30 20 10 Hobart OK 59 76 57 82 / 50 20 20 10 Wichita Falls TX 61 80 60 84 / 40 30 20 10 Gage OK 55 74 55 84 / 40 20 20 10 Ponca City OK 56 75 58 82 / 70 30 20 10 Durant OK 62 78 60 82 / 50 50 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/17
Hazardous weather outlook, Apr 16, 11:59 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1159 AM CDT Sun Apr 16 2017 OKZ004>048-050>052-TXZ083>090-171700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 AM CDT Sun Apr 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms late this afternoon into the evening from far western north Texas to central and northeastern Oklahoma. Location... The Slight Risk exists north of a line from near Knox City, Texas, to Lawton, Oklahoma, to Norman, and to Chandler. A Marginal Risk covers the rest of the Oklahoma and western north Texas. Timing... The most likely time for severe storms will be from 5 pm to midnight. Impacts... Hail up to the size of tennis balls and wind gusts to 70 mph. The tornado risk is very low. Discussion... Later this afternoon into the evening, isolated to scattered thunderstorms are expected to develop near a triple point in the eastern Texas panhandle. These thunderstorms may consolidate into a complex that may affect parts of western Oklahoma and adjacent north Texas. Another complex of thunderstorms may develop along a boundary in north central Oklahoma and shift southward into central Oklahoma. In addition, scattered thunderstorms may develop in southern and southeastern Oklahoma late afternoon in the warm sector. .Spotter and emergency management statement... Storm spotter groups and emergency management personnel across the risk areas should prepare for possible severe weather operations through the late afternoon and evening, especially those within the Slight Risk area. .Heavy Rainfall... Slow-moving thunderstorms may result in locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms will linger across portions of the region through Monday. Thunderstorm chances will return on Wednesday night into Friday. Severe thunderstorms will be possible Wednesday night, primarily across north central Oklahoma. Severe thunderstorms will be possible again on Friday. .Heavy Rainfall... Several rounds of showers and thunderstorms through the week may result in significant rainfall totals for portions of the region. At this time, the heaviest bouts of rainfall will occur at the end of the week and across the northern half of Oklahoma. This, combined with recent rainfall, and the chance of strong thunderstorms, may result in increasing flooding concerns late in the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz/Mahale
In the hours before
Local storm report, Apr 16, 12:37 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1237 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
04/15/2017 M81 MPH HARMON OK MESONET
&&
MAHALESpecial weather statement, Apr 16, 2:02 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
202 PM CDT SUN APR 16 2017
OKZ039-045-161930-
Stephens OK-Jefferson OK-
202 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR south central Stephens and
northwestern Jefferson Counties Until 230 PM CDT...
AT 200 PM CDT, a strong thunderstorm was located 4 miles southeast of
Waurika, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Locations impacted include...
Waurika and Addington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3408 9784 3410 9804 3438 9795 3438 9778
3427 9768
TIME...MOT...LOC 1900Z 208DEG 17KT 3414 9794
MAHALESpecial weather statement, Apr 16, 2:26 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 PM CDT SUN APR 16 2017
OKZ039-045-162000-
Stephens OK-Jefferson OK-
226 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens and
northwestern Jefferson Counties Until 300 PM CDT...
AT 225 PM CDT, a strong thunderstorm was located 5 miles east of
Addington, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Waurika, Loco and Addington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3417 9776 3418 9802 3449 9790 3447 9771
3436 9761
TIME...MOT...LOC 1925Z 208DEG 17KT 3425 9788
MAHALESpecial weather statement, Apr 16, 4:31 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT SUN APR 16 2017
OKZ039-045-162200-
Stephens OK-Jefferson OK-
431 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Stephens and north
central Jefferson Counties Until 500 PM CDT...
AT 429 PM CDT, a strong thunderstorm was located 4 miles north of
Addington, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Duncan, Comanche, Addington and eastern Waurika Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3421 9793 3426 9805 3431 9808 3448 9797
3445 9777 3437 9769
TIME...MOT...LOC 2129Z 223DEG 21KT 3430 9795
MAHALELocal storm report, Apr 16, 4:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD 3 W RINGLING 34.18N 97.64W
04/16/2017 JEFFERSON OK AMATEUR RADIO
3 FT STANDING WATER ON HWY 70
&&
JPIKELocal storm report, Apr 16, 4:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 3 S COMANCHE 34.32N 97.97W
04/16/2017 U1.00 INCH STEPHENS OK PUBLIC
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:40 AM CDT | Special Weather Statement | OUN | Kay | 50 min |
| Apr 16, 7:21 AM CDT | Special Weather Statement | OUN | Garfield | 39 min |
| Apr 16, 7:46 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 14 min |
| Apr 16, 2:02 PM CDT | Special Weather Statement | OUN | Jefferson | 28 min |
| Apr 16, 2:26 PM CDT | Special Weather Statement | OUN | Stephens | 34 min |
| Apr 16, 2:44 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 46 min |
| Apr 16, 3:09 PM CDT | Areal Flood Advisory | OUN | Jefferson, Stephens | 3 hr |
| Apr 16, 3:22 PM CDT | Flash Flood Warning | OUN | Jefferson, Stephens | 7 hr |
| Apr 16, 3:27 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 48 min |
| Apr 16, 4:04 PM CDT | Flash Flood Warning | OUN | Carter, Jefferson | 6 hr |
| Apr 16, 4:14 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 46 min |
| Apr 16, 4:31 PM CDT | Special Weather Statement | OUN | Stephens | 29 min |
| Apr 16, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 21 min |
| Apr 16, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 33 min |
| Apr 16, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 33 min |
| Apr 16, 6:12 PM CDT | Special Weather Statement | OUN | Kay | 33 min |
| Apr 16, 6:13 PM CDT | Special Weather Statement | OUN | Kay | 32 min |
| Apr 16, 6:21 PM CDT | Special Weather Statement | OUN | Major | 24 min |
| Apr 16, 6:24 PM CDT | Special Weather Statement | OUN | Custer | 36 min |
| Apr 16, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 38 min |
| Apr 16, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 50 min |
| Apr 16, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 47 min |
| Apr 16, 6:57 PM CDT | Special Weather Statement | OUN | Jefferson | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.